Not another case of AMS….

A 70 y/o woman with CHF, irregular heart beat and DM presents with malaise, nausea, vomiting and diarrhea x 1 week. On exam, she appears weak and confused. Vitals are normal except mild bradycardia. FS is 100. EKG is shown.

digoxin

Borrowed from Rhythm Nation. Check out their post for other EKG cases!

What does she have??

Digoxin toxicity!

This is often seen in elderly patients who develop AKI or have electrolyte abnormalities leading them to quickly become toxic due digoxin’s narrow therapeutic index. You’d think it wasn’t in use anymore, but upstairs, we still give it out like candy.

Digoxin is a cardioactive steroid. It is absorbed GI tract and excreted unchanged renally.

Mechanism of action: inhibits Na+/K+ ATPase pump -> increased intracellular Na+.

MOA

 

What will this inhibition do to the electrochemical gradient across the plasma membrane?

Decreases it!

Now your Na+/Ca+ exchanger is unmotivated -> net increase in intracellular calcium -> strong contractions or increased inotropy. (1).

Why is it prescribed for supraventricular tachycardias you ask? Because digoxin can rate control by decreasing conduction through the AV node.

 

Digoxin ECG findings that indicate therapeutic digoxin use (not toxicity) (3):
  1. T wave flattening or inversionDig ekg
  2. “Scooping” T waves w/ ST depression
  3. QT shortening
  4. U waves
  5. PR prolongation

 

 

TOXICITY

Digoxin is usually taken at a dose of 125-250mcg. Toxicity can occur with an ingestion of 1-2mg in patients with normal renal function. Toxicity can be seen with digoxin levels within the therapeutic range.

If an elderly patient has AMS -> think dig toxicity!

dig table

*In acute toxicity, GI symptoms are often first.

**Acute toxicity -> poisoning of ATPase -> increased extracellular K+ or Hyperkalemia.

 

What is the most frequent EKG abnormality seen in patients with digoxin poisoning?

Premature ventricular complexes (PVCs) (3).

This is from increased automaticity caused by digixon – > ectopy. If a patient is symptomatic with frequent PVCs on EKG, treat with digibind.

regularised-AF

Afib with block

Other commonly associated arrhythmias:          

  • Paroxysmal atrial tachycardia (PAT) with block (also known as paroxysmal SVT).
    • Note: it is rare to see a fast SVT with digoxin toxicity
  • Junctional tachycardia
  • Ventricular tachycardia
    • Ventricular bigeminy and bidirectional VT are considered “pathognomonic” for dig toxicity (3). biderectional vt

 

How should you treat this patient?
  • GI contamination with activated charcoal -> 1mg/kgactivated charcoal
  • Cardiac monitoring
  • Have Digoxin Immune Fab at bedsidedigibind
  • Call poison center, in NYC: 1-800-222-1222.
  • Atropine for bradyarrhythmias
  • ICU for observation – 12 hour observation.

Digibind is fab!! (intended)

Digoxin Immune Fab is a digoxin specific antibody fragment that binds digoxin in the tissues and brings it to the bloodstream for elimination.

It sounds like a pretty fab drug:

  • See Improvement in 1 hour.
  • 50% effectiveness in patient’s already in cardiac arrest!
  • Give 5-10 vials and call Tox.
  • After Fab administration, Digoxin levels will go up since lab assays do not differentiate between fab-digoxin and unbound digoxin, base further treatment on clinical picture, NOT digoxin level.

 

What to know about electrolytes

Replete Magnesium and Potassium.

 

Nerd out:

Low potassium leads to increased uptake of digoxin by the heart. Toxicity is worsened by low potassium and magnesium levels (8).

Magnesium is a cofactor for the Na+/K+ ATPase where digoxin has it’s toxic effect, thus low Mg may potentiate toxicity. Low levels may also potentiate cardiac uptake of digoxin (8).

 

How do you treat hyperkalemia in Digoxin poisoning?

Board answer: Give Digoxin specific Fab

In acute toxicity, hyperkalemia is a marker for toxicity and predicts mortality. One classic study (before the advent of digibind) found that all patients with acute digoxin toxicity and a K+ level >5.5 mEq/L died! While no patients with K+ <5 mEq/L died. That said, in chronic toxicity, hypokalemia is considered the more dangerous of the two abnormalities and can worsen toxicity (9).

***Don’t give calcium in digoxin toxicity because it causes STONE HEART! …

sone heart

Right?

Short answer: It still unknown, avoid calcium if hypercalcemia and give calcium if EKG changes consistent with hyperkalemia.

 

Long answer:
It was previously believed that Ca+ should not be given because the excess Ca+ will cause the digitized heart to contract, go into tetany and stop beating – the dreaded Stone Heart. This theory was supported by a couple of case reports and animal studies. However, more recently Levine et al. 2011 did a review comparing digoxin poisoned patients who received Ca+ and those who did not and found no increase in mortality. It should be noted that only 5 patients in this study actually received calcium. Check out this nice review of the study in LITFL.

Dr. Olson, medical director of poison control at UCSF notes that there is a theoretic risk to giving Ca+, but that those animal studies only showed problems in animals with already high calcium levels (9). In one porcine model, IV calcium had no effect compared to saline when given for hyperkalemia due to digoxin poisoning (7). Olson recommends giving Ca+ if hyperkalemia with EKG changes such as widened QRS and no p waves (6).

.

 

What about pacing?
tvp

Again, rumor has it that we are not supposed to pace these patients because they have agitated hearts. Remember digoxin causes increased automaticity and all that poking around with a TVP wire might cause VF and cardiac collapse.

Weingart says no. Check out article here.

Digoxin is a potent AV blocker and patient can prevent with severe bradycardia and AV blocks, so how will you treat?

Your board answer is: treat with digoxin Fab. Assuming we already have that running, if the patient has a high grade AV block and is circling the drain, because the evidence isn’t great one way or the other, I’m reaching for my wire.

 

Cardioversion???
cardioversionInduced VF and cardiac arrest following cardioversion has been reported causing the fear that a heart sensitized by digoxin, may decompensate after being shocked. Kleiger et al. studied patients with digoxin toxicity and found they had much higher rates of arrhythmia and serious ventricular ectopy after cardioversion than controls (11).

Uptodate recommends only cardioverting if hemodynamically unstable and using the lowest energy possible. They also recommend pretreatment with lidocaine for those in VT (12).

Tintinallis recommends using electricity as a “last resort” and starting at 10 to 25J for VT (1).

If possible, replete K+ before cardioversion. 

 

TAKE HOME MESSAGE

If a patient is on digoxin, think toxicity.

Digoxin levels are useless

Correct low K+ and Mg+

The treatment for hyperkalemia and almost all arrhythmias is Digoxin Immune Fab

The most common EKG abnormality with toxicity is PVCs

 

References:

  1. Smith TW: Digitalis. Mechanisms of action and clinical use. N Engl J Med 318: 358, 1988
  2. Boyle JS, Kirk MA. Chapter 187. Digitalis Glycosides. In: Tintinalli JE, Stapczynski J, Ma O, Cline DM, Cydulka        RK, Meckler GD, T. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 7e. New York, NY:        McGraw-Hill; 2011
  3. Ma G, Brady WJ, Pollack M, Chan TC: Electrocardiographic manifestations: digitalis toxicity. J Emerg Med20: 145, 2001. [PubMed: 11207409] 
  4. Levine M, Nikkanen H, Pallin DJ. The effects of intravenous calcium in patients with digoxin toxicity. J Emerg Med. 2011 Jan;40(1):41-6. doi: 10.1016/j.jemermed.2008.09.027. Epub 2009 Feb 6. PubMed PMID: 19201134.
  5. http://lifeinthefastlane.com/ccc/calcium-digoxin-toxicity-and-stone-heart-theory/
  6. http://www.ucsfcme.com/2007/MDM08Q01/1.Olson.10.1.pdf
  7. Hack JB, Woody JH, Lewis DE, et al: The effect of calcium chloridein treating hyperkalemia due to acute digoxintoxicity in a porcine model. J Toxicol Clin Toxicol 42: 337, 2004.  [PubMed: 15461240] 
  8. Bhatia SJ. Digitalis toxicity–turning over a new leaf? Western Journal of Medicine. 1986;145(1):74-82.
  9. Levine et. al. (2015, Apr 30).Digitalis (cardiac glycoside) poisoning. UpToDate. Retrieved 12/10/15 from http://www.uptodate.com/contents/digitalis-cardiac-glycoside-poisoning.
  10. http://emcrit.org/blogpost/can-we-place-neck-lines-in-digoxin-toxicity/
  11. Kleiger et al. Cardioversion and Digitalis: II Clinical studies. Circ 1966; 33: 878-887. http://circ.ahajournals.org/content/33/6/878.
[/expand]
The following two tabs change content below.

jshibata

  • Editor in Chief of The Original Kings of County 
  • EM/IM PGY4

Latest posts by jshibata (see all)

1 comment for “Not another case of AMS….

  1. iandesouza
    December 22, 2015 at 4:20 pm

    GREAT post, Shibata.

Leave a Reply

Your email address will not be published.